A Case of Acute Aluminum Phosphide Poisoning Leading to Demyelinating Optic Neuropathy

Authors

  • Department of Forensic Medicine, Kasturba Medical College, Manipal University
  • Department of Pediatrics, Kasturba Medical College, Manipal University
  • Department of Pediatrics, Kasturba Medical College, Manipal University
  • Department of Pediatrics, Kasturba Medical College, Manipal University

Keywords:

Aluminium Phosphide, Demyelinating Optic Neuropathy.

Abstract

Aluminum phosphide has been known, to be a major cause of non-accidental poisoning all over the world. The most common clinical manifestations being gastrointestinal and cardiovascular. Ocular manifestations have not been documented in the literature. We report a unique and rare presentation of aluminum phosphide poisoning. A 16 year old girl was brought with alleged ingestion of aluminum phosphide tablet and, developed redness and decreased vision in both the eyes. Visually Evoked Potential was suggestive of demyelinating optic neuropathy. She was treated with eye padding and eye drops to prevent dryness. Recovery and improvement in vision was seen after 5-6 days of ingestion. Aluminum phosphide poisoning may cause demyelinating optic neuropathy as a rare complication. In the presence of ocular symptoms, further ophthalmological and neurological evaluation is recommended. It is a diagnosis of exclusion and other possible etiologies must be ruled out before making the diagnosis.

Downloads

Download data is not yet available.

Published

2016-12-01

How to Cite

Ashwini, K., Sowmya, S., Nalini, B., & Sandesh, K. (2016). A Case of Acute Aluminum Phosphide Poisoning Leading to Demyelinating Optic Neuropathy. Toxicology International, 23(3), 265–268. Retrieved from https://www.informaticsjournals.com/index.php/toxi/article/view/20374